High Wind, Cook
- When
- March 16, 12:00 PM CST to 4:00 PM CST
- Where
- Cook forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
A strong area of low pressure moved across the Western Great Lakes on March 16th producing wind gusts between 50 and 60 mph. Numerous trees and tree limbs were blown down.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A strong area of low pressure moved across the Western Great Lakes on March 16th producing wind gusts between 50 and 60 mph. Numerous trees and tree limbs were blown down. A tree was uprooted and fell onto a home in Lyons. In Bensenville, a tree fell onto a house and another tree up to 20 inches in diameter was snapped at its base and fell onto power lines. A street lamp was blown down in Chicago. A three foot diameter tree was blown down in Cherry Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 16, 11:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1220 PM CDT WED MAR 16 2016
.UPDATE...
1012 AM CDT
CURRENTLY WE ARE CONSIDERING REPLACING THE HIGH WIND WARNING WITH A
WIND ADVISORY...AND THE FINAL CALL WILL BE MADE SHORTLY AFTER 11 AM.
A RATHER DEEP AREA OF LOW PRESSURE AROUND 988 MB RESIDES NEAR GREEN
BAY WISCONSIN THIS MORNING. THIS IS RESULTING IN A STRONG PRESSURE
GRADIENT ACROSS THE AREA...AND HENCE IS PRODUCING THE GUSTY WESTERLY
WINDS ACROSS THE AREA. ALTHOUGH WIND GUSTS OF 40 TO 45 KT ARE
EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON...IT IS NOW
APPEARING LESS LIKELY THAT WE WILL GET MANY GUSTS ABOVE 45 KT.
ALTHOUGH THE LOW IS RATHER DEEP AT 988 MB...DUE TO ITS SLOW MOVEMENT
TODAY...AS WELL AS THE LACK OF FURTHER DEEPENING...THERE WILL NOT BE
OVERLY STRONG ISALLOBARIC PRESSURE RISES NOR STRONG COLD AIR
ADVECTION SPILLING OVER THE AREA ALONG THE SOUTHERN PERIPHERY OF THE
SURFACE LOW...WHICH IS TYPICAL OF VERY HIGH WIND PRODUCING LOWS.
ADDITIONALLY...THE 12 UTC DVN RAOB ONLY INDICATED AROUND 47 KT AT
850 MB...AND SOME OF THE LATEST AMDAR SOUNDINGS OUT OF ORD AND MDW
INDICATE SIMILAR WIND PROFILES. AS A RESULT...IN SPITE OF THE
LIKELIHOOD OF VERY DEEP MIXING TODAY...WE ARE THINKING THAT THE HIGH
WIND WARNING MAY END UP NEEDING TO BE REPLACED WITH A WIND
ADVISORY...WITH GUSTS NOT EXCEEDING 45 KT.
OTHERWISE...NO MAJOR CHANGES MADE TO THE GOING FORECAST.
KJB
&&
.SHORT TERM...
330 AM CDT
THROUGH TONIGHT...
AFTER AN ACTIVE TUESDAY ATTENTION TURNS TO WINDS TODAY. WE
CONTINUE THE ADVISORY FOR THE INTERSTATE 80 COUNTIES AND SOUTHWARD
WHILE WE HAVE OPTED TO UPGRADE TO A WARNING NORTH. IT WILL BE ON
THE FENCE TO TRUE WARNING CRITERIA BUT AT THE LEAST IT SHOULD BE
CLOSE AND FEEL THAT A WARNING IS PRUDENT GIVEN OBSERVATIONAL
TRENDS AND CONCEPTUAL SIMILARITIES TO OTHER NON-COLD ADVECTION
HIGH WIND EVENTS. THE WESTERLY WIND GUSTS OF 55 TO 60 MPH IN
NORTHERN LOCATIONS WILL LIKELY BE A BIT MORE SPORADIC IN THE
WARNING AREA THAN THE WIND EVENT ON FEBRUARY 19TH...BUT THE
IMPACTS COULD BE SIMILAR.
THE CLOSED UPPER LOW RESPONSIBLE FOR THE THUNDERSTORMS LAST NIGHT IS
SPINNING SLOWLY NORTHWARD IN WISCONSIN WITH THE NEARBY SURFACE LOW
AT 990MB EARLY THIS MORNING AND STILL DEEPENING. A MODEL CONSENSUS
HAS THIS LOW AT 985MB NEAR GREEN BAY AT NOON TODAY. THIS LOW CENTER
IS A BIT FURTHER NORTH THAN GUIDANCE INDICATION YESTERDAY WHICH DOES
MEAN A BIT LESS OF AN ISALLOBARIC WIND COMPONENT. HOWEVER...OUR AREA
WILL NOW FALL NICELY UNDER THE SYSTEM DRY SLOT AND SHOULD BE MAINLY
SUNNY BY MID-MORNING ENABLING DEEP MIXING TO 6000-7500 FT PER NAM
AND GFS SOUNDINGS. SOUTHWEST WINDS ARE ALREADY GUSTING TO 40 MPH
EARLY THIS MORNING PRIOR TO DAYBREAK ACROSS THE AREA...SO FEELING
GOOD WE WILL INCREASE QUICKLY NOT LONG AFTER DAYBREAK. MOS
GUIDANCE HAS SOME HOURS NEAR MIDDAY WITH SUSTAINED WINDS OF 30-32
KT WHICH IS IMPRESSIVE FOR THE MOS TO SHOW.
BESIDES SOME EARLY MORNING SHOWERS...THE SKY SHOULD CLEAR FOR MOST
OF THE DAY OUTSIDE OF FEW TO SCATTERED HIGH BASED CUMULUS. HIGH
TEMPERATURES UPSTREAM YESTERDAY BEHIND THE COLD FRONT WERE IN THE
MID 50S TO LOWER 60S. FEEL PRETTY GOOD ABOUT THOSE VALUES ACROSS THE
CWA TODAY WITH ADDED ASSURANCE FROM GUIDANCE AND CLIMATOLOGY BOTH
BASICALLY IN THAT RANGE. IF ANYTHING COULD BE A BIT COOL TOO. DEW
POINTS LOOK TO MIX OUT INTO THE MID TO UPPER 20S BASED ON THE
FORECASTED DEPTH OF MIXING. FIRE WEATHER CONCERNS SHOULD BE
LIMITED BY THE WETTER THAN NORMAL FUEL MOISTURE VALUES...ALTHOUGH
WHENEVER THE WINDS GET THIS STRONG IN SPRING ITS STILL SOMETHING
TO BE CAUTIOUS ABOUT.
BY EARLY EVENING...THE LOW WILL BEGIN TO OCCLUDE AND BROADEN WITH
WINDS SLOWLY DIMINISHING. THE BROADENING LOW WILL SEND COOLER UPPER
LEVEL TEMPERATURES SLOWLY SOUTHEASTWARD OVER THE AREA AND SOME
INDICATIONS OF A WEAK SHORT WAVE IN RAP/NAM VORTICITY AND OMEGA
FIELDS. THIS ACTUALLY STEEPENS THE MID-LEVEL LAPSE RATES SOME
ABOVE THE ALREADY DECENT LOW-LEVEL LAPSE RATES. THIS COULD TRIGGER
A FEW SHOWERS AND SOME CONVECTIVE ALLOWING MODELS ARE INDICATING
THIS. IF THERE WERE TO DEVELOP THEY WOULD BE MAINLY NORTH AND CANNOT
RULE OUT SOME LIGHTNING WITH THEM...BUT AGAIN THEY SHOULD BE
WIDELY ISOLATED AND MAINLY IN THE EVENING.
MTF
&&
.LONG TERM...
345 AM CDT
THURSDAY THROUGH WEDNESDAY...
THE BROAD LOW WILL BECOME MORE OF AN ELONGATED EAST- TO-WEST
TROUGH AND SLOWLY SINK SOUTHWARD THURSDAY AND FRIDAY. GRADUAL
COLUMN COOLING WILL OCCUR PROVIDING FOR MORE CLOUDS THURSDAY AND
THE CHANCE FOR SCATTERED SHOWERS ACROSS MUCH OF THE AREA. SURFACE
TEMPERATURES WILL ALSO DROP ESPECIALLY ON FRIDAY WITH HIGHS IN THE
LOWER 40S AND PROBABLY DIPPING INTO THE 30S NEAR THE LAKE SHORE
DURING THE AFTERNOON AS NORTHERLY WINDS ESTABLISH THEMSELVES.
THERE ALSO COULD BE SPOTTY LIGHT RAIN/DRIZZLE GIVEN THE SOUNDINGS
SHOWING A PERIOD OF LOW-LEVEL SATURATION.
THE COLUMN ACTUALLY COOLS A BIT MORE INTO THE START OF THE WEEKEND
AS THE NORTHERN STREAM JET BUCKLES MORE. DEPENDING ON SHORT WAVE
ENERGY PLACEMENT...SOME LIGHT RAIN OR EVEN WET SNOW IS POSSIBLE.
FORECAST TEMPERATURES COULD BE TOO WARM IF CLOUD COVER IS THICK
BUT THIS WILL NEED TO BE REFINED IN TIME.
MTF
&&
.FIRE WEATHER...
350 AM CDT
VERY STRONG WEST WINDS TODAY WITH SURFACE GUSTS OF 45 TO 60 MPH
WILL STEER IN DRIER AIR. MIXING IN THE AFTERNOON SHOULD BRING DEW
POINTS INTO THE 20S BASED ON UPSTREAM OBSERVATIONS YESTERDAY AND
THE FACT WE SHOULD SEE QUITE A BIT OF SUNSHINE. THIS WILL RESULT
IN AFTERNOON HUMIDITY VALUES NEARING 25 PERCENT IN PLACES SOUTH OF
INTERSTATE 88. MOST AREAS HAVE RECEIVED A GOOD AMOUNT OF RAINFALL
THIS PAST WEEK...INCLUDING SOME LAST NIGHT WITH SWATHS OF HEAVIER
RAIN UNDER STORMS. FUEL MOISTURE VALUES IN EXCESS OF 15 PERCENT
SHOULD PREVENT TRUE RED FLAG CRITERIA...BUT BREEZY AND DRY WEATHER
CONDITIONS WILL AT LEAST BE NEAR THRESHOLDS.
MTF/KMD
&&
.AVIATION...
FOR THE 18Z TAFS...
THE MAIN AVIATION WEATHER HAZARD TODAY WILL CONTINUE TO BE THE
STRONG GUSTY WESTERLY WINDS.
A STRONG AREA OF LOW PRESSURE...CURRENTLY CENTERED NEAR GREEN BAY
WISCONSIN...WILL CONTINUE TO PRODUCE A TIGHT PRESSURE GRADIENT
ACROSS THE REGION TODAY...AND THIS SHOULD SUPPORT WIND GUSTS UP TO
45 KT AT TIMES. OTHERWISE...THE WINDS SHOULD ABATE THIS
EVENING...BUT WITH THE SURFACE LOW SLOW TO MOVE AWAY FROM THE
AREA...WIND SPEEDS WILL REMAIN ELEVATED OVERNIGHT...AND WILL AGAIN
BECOME GUSTY INTO THE UPPER 20 KT RANGE ON THURSDAY.
ALSO...CANT RULE OUT A FEW ISOLATED TO WIDELY SCATTERED SHOWERS
LATE THIS AFTERNOON INTO THE EARLY EVENING. AT THIS TIME
THOUGH...WE HAVE LEFT THE TAFS DRY.
KJB
&&
.MARINE...
326 AM CDT
HEADLINES...HAVE A GALE WARNING FOR ALL OF THE WATERS. WINDS ARE
EXPECTED TO INCREASE TO STORM FORCE OVER THE NSH WATERS BY MID
MORNING AND PERSIST INTO THIS EVENING. EXTENDED THE GALE WARNING
INTO THURSDAY MORNING FOR THE NORTHERN END OF THE LAKE.
THE LOW CURRENTLY OVER SOUTHERN WI WILL RAPIDLY DEEPEN AS IT MOVES
OVER THE NORTHERN END OF THE LAKE THIS AFTERNOON/EVENING. EXPECTING
GUSTS TO RAPIDLY INCREASE TO 40-50 KT OVER LAND THIS MORNING AND
BLEED INTO THE NSH WATERS. THINKING THE AIR OVER THE OPEN WATERS IS
STABLE ENOUGH THAT ONLY GALE FORCE GUSTS WILL MIX DOWN TO THE
SURFACE. GUSTS DIMINISH QUICKLY THIS EVENING AS THE LOW WEAKENS
OVER THE NORTHERN END OF THE LAKE. HOWEVER...HAVE DECENT CONFIDENCE
THAT GALE FORCE GUSTS WILL CONTINUE OVER THE NORTHERN END OF THE
LAKE INTO THURSDAY MORNING. A COLD FRONT SINKS SOUTH DOWN THE LAKE
THURSDAY NIGHT INTO FRIDAY WITH WINDS BECOMING NORTH BEHIND IT. THE
PATTERN THEN MELLOWS OUT WITH HIGH PRESSURE MOVING OVER THE LAKES
LATE THIS WEEKEND AND AGAIN MONDAY.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 8 PM WEDNESDAY.
IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
WEDNESDAY.
LM...GALE WARNING...NEARSHORE WATERS UNTIL 8
PM WEDNESDAY.
GALE WARNING...LMZ777-LMZ779 UNTIL 1 AM THURSDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1038 AM CDT WED MAR 16 2016 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 171545- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1038 AM CDT WED MAR 16 2016 /1138 AM EDT WED MAR 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY GUSTY WEST WINDS ARE EXPECTED TODAY. GUSTS OF 50 TO OCCASIONALLY TO 55 MPH ARE EXPECTED TODAY. MINOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE IROQUOIS AND KANKAKEE RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MINOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE IROQUOIS AND KANKAKEE RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-171545- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1038 AM CDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS CONDITIONS ARE EXPECTED THROUGH THE PERIOD INCLUDING GALE FORCE WINDS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED THURSDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-171545- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1038 AM CDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. GALE FORCE WINDS ARE EXPECTED THROUGH THIS EVENING...WITH GALE GUSTS CONTINUING OVERNIGHT OVER THE NORTHERN END OF THE LAKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GALE FORCE WINDS ARE EXPECTED EARLY THURSDAY MORNING. && KJB VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
906 AM CDT WED MAR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL ST. ANNE 41.02N 87.72W
03/15/2016 M1.25 INCH KANKAKEE IL EMERGENCY MNGR
TIME ESTIMATED BASED ON RADAR.
1042 PM HAIL GRANT PARK 41.24N 87.64W
03/15/2016 M1.25 INCH KANKAKEE IL EMERGENCY MNGR
TIME ESTIMATED BASED ON RADAR.
&&
BMORRISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1205 PM CDT WED MAR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HEAVY RAIN 5 NW ROCKFORD 42.32N 89.13W
03/15/2016 M1.49 INCH WINNEBAGO IL PUBLIC
DIME SIZE HAIL OBSERVED.
&&
RODRIGUEZThe national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724699, 724700, 724701, 724702, 724703, 724705, 724707, 724709.